Study sheds new light on chemotherapy drug-induced hearing damageDecember 31st, 2008 - 1:31 pm ICT by ANI
Washington, December 31 (ANI): Scientists at a leading European medical university have found out why chemotherapy using cisplatin often lead to hearing problems, but a treatment with oxaliplatin rarely does, despite both drugs being platinum compounds.
A research team led by Dr. Victoria Hellberg, of Karolinska Institutet in Stockholm, measured the amount of cisplatin and oxaliplatin that reached the cochlea in guinea pigs following intravenous dosing of each drug.
The researchers observed that the total platinum concentration in the cochlea was more than five-fold higher with cisplatin than with oxaliplatin following intravenous injection.
They said that the perilymphatic drug concentration was also higher in the cisplatin-treated animals than in those exposed to oxaliplatin.
“The differences in cochlear kinetics and cellular uptake that we found in the hearing end organ are sufficient to explain the difference in ototoxicity (drug-induced hearing damage) between cisplatin and oxaliplatin,” the authors conclude.
The study has been reported in the Journal of National Cancer Institute. (ANI)
Tags: cellular uptake, chemotherapy, cisplatin, cochlea, compounds, december 31, drug concentration, end organ, guinea pigs, hearing damage, hearing problems, hellberg, intravenous injection, medical university, national cancer institute, oxaliplatin, platinum, scientists, stockholm, victoria